California, 2015Flash Flood and Lightning Strikes in California, June 30, 2015
June 30, 2015 · NWS SGX · 3 events in 2 counties and zones
, bringing several days of enhanced mid-level moisture from the southeast and enough instability for scattered showers and thunderstorms for the last few days of the month. 3 inches) over the San Jacinto Mountains and portions of southwest San Bernardino County, altogether a fairly small coverage area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An early-season monsoon pattern set up across the southwest U.S., bringing several days of enhanced mid-level moisture from the southeast and enough instability for scattered showers and thunderstorms for the last few days of the month. Scattered thunderstorms developed over the high desert east of the forecast area on the 28th and drifted west, producing lightning and some light rainfall amounts under one-quarter inch (Green Valley Lake won at 0.3 inches) over the San Jacinto Mountains and portions of southwest San Bernardino County, altogether a fairly small coverage area. The 29th saw thunderstorms trying to form over the southern San Diego County Mountains, but quickly dissipating without much effect as they drifted off the mountain crests. A disturbance moving through Baja on the 30th produced an active day of thunderstorms over southern California, reaching all the way to the coast with prolific lightning and rainfall for several areas. Lightning sparked a few small fires near Poway and La Mesa. A few reports of roadway flooding and mudslides came in from the Poway and Ramona areas that day. Amounts were mostly under one-tenth of an inch along the coast, one-tenth to one-half inch in the valleys, and up to three-quarters of an inch in the San Diego County mountains. Other mountain areas were largely missed by this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 30, 8:07 AM PST, 3 hours 53 minutes earlier.
Area forecast discussion, Jun 30, 8:07 AM PST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
907 AM PDT TUE JUN 30 2015
.SYNOPSIS...
HIGH PRESSURE OVER THE GREAT BASIN AND LOW PRESSURE OFF THE
CALIFORNIA AND BAJA COASTS WILL CONTINUE TO DIRECT A FLOW OF
MID AND HIGH LEVEL MONSOONAL MOISTURE ACROSS SOUTHERN CALIFORNIA FOR
MUCH OF THE WEEK INTO EARLY NEXT WEEK. THIS WILL SUPPORT A CHANCE OF
THUNDERSTORMS THROUGH THURSDAY...MAINLY NEAR THE MOUNTAINS AND
PORTIONS OF THE DESERTS DURING THE AFTERNOON HOURS. SOME SHOWERS AND
THUNDERSTORMS COULD OCCUR IN THE EASTERN VALLEYS THIS AFTERNOON.
MINOR DRYING IS POSSIBLE FOR FRIDAY AND SATURDAY WITH ANOTHER CHANCE
FOR AFTERNOON THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS SUNDAY AND
MONDAY. TEMPERATURES WILL PEAK TODAY...THEN COOL TO NEAR TO SLIGHTLY
BELOW AVERAGE FOR FRIDAY THROUGH EARLY NEXT WEEK. A SHALLOW MARINE
LAYER AND WEAK ONSHORE FLOW WILL PRODUCE PATCHY NIGHT AND MORNING
LOW CLOUDS AND FOG NEAR THE COAST AND WESTERN VALLEYS AT TIMES.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
MORNING VISIBLE SATELLITE SHOWS SOME PATCHY MARINE LAYER STRATUS
OVER THE COASTAL AREAS...SCATTERED-TO-FEW MID AND HIGH CLOUDS...AND
TWO WEST-NORTHWESTWARD MOVING AREAS OF ELEVATED CONVECTION OVER
SONORA AND BAJA. THESE AREAS OF CONVECTION SPIT OUT AN OUTFLOW
BOUNDARY WHICH MAY CREATE SOME BRIEF LOCAL BLOWING DUST IN THE LOWER
DESERTS AS IT MOVES THROUGH. THE 14Z HRRR SHOWS THE SECOND
CONVECTIVE SYSTEM MOVING INTO THE SAN DIEGO COUNTY MOUNTAINS AND
DESERTS BY 1 PM...AND THEN SPARKING OFF SOME THUNDERSTORMS OVER THE
MOUNTAIN RIDGES. THE 12Z MIRAMAR SOUNDING SHOWS A MARINE LAYER
INVERSION AT AROUND 600 FEET...WHICH IS RATHER SHALLOW. THUS...LOCAL
FOG OCCURRED IN SOME OF THE COASTAL AREAS THIS MORNING. STRATUS/FOG
SHOULD CLEAR OUT BY LATE MORNING. THE SOUNDING ALSO SHOWS A
RESPECTABLE PRECIPITABLE WATER VALUE OF 1.43 INCHES...WITH 714 J/KG
OF MUCAPE. HOWEVER...MOST OF THE MOISTURE IS ONCE AGAIN LOCATED
ABOVE 600 MB...WHICH IS RATHER HIGH. NEVERTHELESS...SOME OF THE HI-
RES MODELS DO SHOW SOME MOUNTAIN CONVECTION TAKING PLACE THIS
AFTERNOON. WITH THE MID AND UPPER LEVEL WINDS OF 20-30 KT OUT OF THE
SOUTHEAST...SOME ACTIVITY COULD SPILL INTO THE VALLEYS BEFORE
DISSIPATING. THUS...WITH THE MORNING UPDATE...HAVE INTRODUCED A
SLIGHT CHANCE OF THUNDERSTORMS INTO THE EASTERN SAN DIEGO AND
RIVERSIDE COUNTY VALLEYS. THE WRF SHOWS THE CONVERGENCE BOUNDARY
SETTING UP OVER THE MOUNTAIN RIDGES BY LATE MORNING...SO EXPECT ANY
CONVECTION TO INITIATE THERE...WITH THUNDERSTORMS/SHOWERS THEN
DRIFTING TO THE NORTHWEST INTO THE EASTERN VALLEYS BEFORE
DISSIPATING. AS FAR AS TEMPERATURES GO...LOOKS LIKE TODAY WILL BE
PRETTY WARM...WITH DAY-TIME HIGHS 5-10 DEGREES ABOVE NORMAL...DUE TO
THE CLEARER SKIES AND HIGHER 500 MB HEIGHTS.
ON WATER VAPOR SATELLITE...A LARGE RIDGE REMAINS IN PLACE OVER THE
GREAT BASIN...WITH A LOW FAR TO THE SOUTH-SOUTHWEST OF SAN
DIEGO...RESULTING IN THE CONTINUED MOIST SOUTHEAST FLOW ALOFT.
MODELS SHOW INDICATIONS THAT A WEAK EASTERLY WAVE COULD MOVE OVER
THE AREA TONIGHT INTO WEDNESDAY MORNING...BRINGING A PLUME OF MID
AND UPPER LEVEL MOISTURE. RIGHT NOW...THIS WAVE LOOKS TOO WEAK TO
PRODUCE MEASURABLE PRECIPITATION. HOWEVER...THE INCREASING CLOUDS
FROM THIS MID-TO-UPPER LEVEL MOISTURE SURGE COULD PLAY A FACTOR IN
INHIBITING LATE MORNING/AFTERNOON MOUNTAIN CONVECTION FOR
WEDNESDAY...AS THE CLOUD COVER WOULD REDUCE DAY-TIME HEATING...AND
THEREFORE DECREASE THE INSTABILITY. THE CLOUDS ALSO WILL PLAY A ROLE
IN BRINGING OVERALL COOLER CONDITIONS TO THE FORECAST AREA.
THE FLOW BECOMES A LOT WEAKER ON THURSDAY AND FRIDAY...WHICH WOULD
MEAN THAT STORMS WOULD BE SLOW-MOVING. HOWEVER...MOISTURE IS ALSO
DIMINISHED ON THOSE DAYS...WITH THE GFS ONLY SHOWING UP TO 1.15
INCHES OF PRECIPITABLE WATER...AND THE NAM12 SHOWING 0.80 INCHES.
COOLING WILL CONTINUE AS WELL AS THE RIDGE WEAKENS OVER OUR
AREA...WITH DAY-TIME HIGHS REACHING NEAR TO SLIGHTLY BELOW NORMAL.
THE SHALLOW MARINE LAYER WILL CONTINUE THROUGH FRIDAY...WITH NIGHT
AND MORNING PATCHY STRATUS AND FOG OVER THE COAST AND EXTREME
WESTERN VALLEYS.
FOR SATURDAY THROUGH EARLY NEXT WEEK...THE RIDGE MOVES OVER THE FOUR
CORNERS REGION...AND THE FLOW ALOFT TURNS SOUTHERLY. THE GFS SHOWS
MOST OF THE MOISTURE DURING THIS PERIOD STAYING TO OUR EAST...WITH
MINIMAL CHANCES FOR ANY AFTERNOON CONVECTION...WHILE THE ECMWF IS
SLIGHTLY MORE MOIST...POSSIBLY ENOUGH FOR SOME AFTERNOON
THUNDERSTORMS/SHOWERS OVER THE MOUNTAINS SUNDAY AND MONDAY. LOOK FOR
TEMPERATURES TO CONTINUE TO BE NEAR TO SLIGHTLY BELOW NORMAL. THE
MARINE LAYER SHOULD DEEPEN AND BECOME LESS PATCHY...WITH NIGHT AND
MORNING STRATUS OVER THE COAST AND WESTERN VALLEYS.
&&
.AVIATION...
301550Z...COAST/VALLEYS...LOW CLOUDS BASED AROUND 500-1000 FEET
MSL...TOPS AROUND 1500 FEET MSL...AND DISSIPATING AROUND 1630Z.
STRATUS REDEVELOPING OVERNIGHT TONIGHT WITH SIMILAR BASES AND TOPS.
CONFIDENCE IN OCCURRENCE OF THE LOW CLOUDS IN THE KSAN TAF FOR
TONIGHT IS MODERATE-HIGH...AND CONFIDENCE IN THE TIMING IS MODERATE.
SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS NEAR
THE FOOTHILLS.
MTNS/DESERTS...CU/TCU DEVELOPING WITH A SLIGHT CHANCE OF AFTERNOON
AND EVENING SHOWERS/THUNDERSTORMS. THUNDERSTORM TOPS TO NEAR 30000
FT MSL. LOCAL GUSTY SURFACE WINDS...AND LOCAL VIS RESTRICTIONS IN
HEAVY RAIN POSSIBLE. CONFIDENCE IN OUTFLOW WINDS FROM MORNING
THUNDERSTORMS OVER NORTHERN MEXICO REACHING THE DESERT TAFS IS
MODERATE-HIGH...SO GUSTY WINDS INCLUDED IN THE KTRM TAF FOR THIS
MORNING. RISK OF KTRM VISIBILITY FALLING BELOW 1 MILE IN BLOWING
DUST IS VERY LOW.
&&
.MARINE...
850 AM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH FRIDAY.
&&
.SKYWARN...
THERE IS A CHANCE THAT SKYWARN ACTIVATION WILL BE NEEDED THIS
AFTERNOON. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&
PUBLIC...HARRISON
AVIATION/MARINE...SMALL
In the hours before
Special weather statement, Jun 30, 11:38 AM PST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1238 PM PDT TUE JUN 30 2015
CAZ050-058-062-302030-
SAN DIEGO COUNTY MOUNTAINS CA-SAN DIEGO COUNTY DESERTS CA-
SAN DIEGO COUNTY VALLEYS CA-
1238 PM PDT TUE JUN 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN DIEGO COUNTY
UNTIL 130 PM PDT...
AT 1237 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CAMPO. THIS STORM WAS MOVING WEST-NORTHWEST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EL CAJON...RAMONA...ALPINE...I-8 BETWEEN PINE VALLEY AND BOULEVARD...
MOUNT LAGUNA...CUYAMACA RANCHO STATE PARK...LAKE MORENA...HWY S1
BETWEEN LAKE CUYAMACA AND MOUNT LAGUNA...PINE VALLEY...SAN DIEGO
COUNTRY ESTATES...PORTRERO...DESCANSO...LAKE CUYAMACA...CAMPO...HWY
S2 BETWEEN SHELTER VALLEY AND AGUA CALIENTE...HWY 79 BETWEEN JULIAN
AND LAKE CUYAMACA...SOUTHWESTERN BOULEVARD...CREST...LAKESIDE AND
CAPTAIN GRANDE INDIAN RESERVATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR ROAD FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3302 11685 3305 11644 3260 11628 3256 11684
TIME...MOT...LOC 1937Z 180DEG 0KT 3293 11656
HARRISON
Lightning, San Diego
- When
- June 30, 12:00 PM PST to 3:00 PM PST
- Where
- San Diego County, 0.37 mi SSW of Lemon Grove to 0.37 mi N of Ramona
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.725, -117.022
CHP reported several small fires started by lightning strikes. Vista: lightning struck the hillside and started a fire. Lightning started a fire at Poway Road near Community Road. Lightning also struck a hillside which started a fire near Bancroft Drive and Campo Road in La Mesa. CHP reported a power line and pole down across the roadway at Dye Road and Ramona Street due to lightning.
Flash Flood, San Diego
- When
- June 30, 2:00 PM PST to 3:00 PM PST
- Where
- San Diego County, 4.37 mi ESE of Ramona to 4.45 mi ENE of Poway
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.002, -116.802
CHP reported a second-hand report of flash flood wash out with a depth of 1.5 feet of soil across the pavement at Highland Valley Road and Highway 67 near Ramona, as well as a mud slide across roadway at Highland Valley Road and Archie Moore Road in Poway.
Lightning, Riverside
- When
- June 30, 2:30 PM PST to 3:00 PM PST
- Where
- Riverside County, Perris
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.780, -117.230
CHP reported lightning striking a wooden power pole with the pole catching on fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, June 30, 20151 death · $3.5 million · 7 events
- Hail and Damaging Winds in Arizona, June 30, 20151 death · $2.1 million · 1.75 in hail · 13 events
- Tornado and Hail in Pennsylvania, June 30, 2015$1.5 million · EF1 · 32 events
- Tornadoes and Hail in North Dakota, June 30, 2015$500,000 · EF1 · 19 events
- Flash Flood and Damaging Wind in Nevada, June 30, 2015$500,000 · 53 kt wind · 2 events
- Lightning Strike in South Carolina, June 30, 2015$500,000 · 1 event
- Tornado and Hail in Montana, June 30, 20151 injured · $50,000 · EF1 · 12 events
- Flash Flooding and Heavy Rain in Pennsylvania, June 30, 2015$200,000 · 6 events
- Hail and Damaging Wind in Alabama, June 30, 2015$200,000 · 1.5 in hail · 3 events
- Tornado in Pennsylvania, June 30, 2015$50,000 · EF1 · 1 event
- Hail and Damaging Winds in South Carolina, June 30, 2015$76,000 · 1 in hail · 16 events
- Damaging Winds in North Carolina, June 30, 2015$50,000 · 52 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587159, 591936, 587161.